Alert archive / New Mexico / Wind Advisories in 2022
Wind Advisory 49, NWS Albuquerque, NM
NWS Albuquerque, NM issued this wind advisory at May 10, 2022, 2:20 PM MDT for 18 counties in New Mexico. It took effect at May 11, 2022, 12:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2022, 2:20 PM MDT (20:20 UTC)
- In effect from
- May 11, 2022, 12:00 PM MDT
- Expired
- May 11, 2022, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Albuquerque, NM
Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Colfax County, NM, Harding County, NM, Los Alamos County, NM, McKinley County, NM, Mora County, NM, Rio Arriba County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Santa Fe County, NM, Socorro County, NM, Taos County, NM, Torrance County, NM, Union County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 69 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5201 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237 WWUS75 KABQ 102020 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 220 PM MDT Tue May 10 2022 NMZ227>230-110215- /O.NEW.KABQ.WI.Y.0049.220511T1800Z-220512T0200Z/ /O.CON.KABQ.WI.Y.0048.000000T0000Z-220511T0200Z/ Johnson and Bartlett Mesas Including Raton Pass-Far Northeast Highlands-Northeast Highlands-Union County- 220 PM MDT Tue May 10 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY... * WHAT...South-southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Far Northeast Highlands, Johnson and Bartlett Mesas Including Raton Pass, Northeast Highlands and Union County. * WHEN...For the first Wind Advisory, through 8 PM MDT this evening. For the second Wind Advisory, from Noon to 8 PM MDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong cross winds on area roadways, especially along U.S. Highways 64 and 87 in Colfax and Union counties. * ADDITIONAL DETAILS...Areas of blowing dust will create poor visibility and hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and do not drive through a dust storm. && $$ NMZ201-202-205-206-208-210-211-213>216-231-110215- /O.NEW.KABQ.WI.Y.0049.220511T1800Z-220512T0200Z/ Northwest Plateau-Chuska Mountains-West Central Plateau-West Central Mountains-Southwest Mountains-Tusas Mountains Including Chama-Jemez Mountains-Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-Harding County- 220 PM MDT Tue May 10 2022 ...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY... * WHAT...South-southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of western and northern New Mexico, particularly over the higher terrain to include the Chuska, Tusas, Jemez and Sangre de Cristo Mountains. * WHEN...From Noon to 8 PM MDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong cross winds on area roadways, including Interstate 40 from Grants to the Arizona border, U.S. Highway 550 in northwest New Mexico, and U.S. Highway 64 in the northern mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and do not drive through a dust storm. && $$ DPorter
4 follow-up statements
266 WWUS75 KABQ 110135 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 735 PM MDT Tue May 10 2022 NMZ227>230-111100- /O.EXP.KABQ.WI.Y.0048.000000T0000Z-220511T0200Z/ /O.CON.KABQ.WI.Y.0049.220511T1800Z-220512T0200Z/ Johnson and Bartlett Mesas Including Raton Pass-Far Northeast Highlands-Northeast Highlands-Union County- 735 PM MDT Tue May 10 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY... ...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING... * WHAT...South-southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Far Northeast Highlands, Johnson and Bartlett Mesas Including Raton Pass, Northeast Highlands and Union County. * WHEN...From Noon to 8 PM MDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong cross winds on area roadways, especially along U.S. Highways 64 and 87 in Colfax and Union counties. * ADDITIONAL DETAILS...Areas of blowing dust will create poor visibility and hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and do not drive through a dust storm. && $$ NMZ201-202-205-206-208-210-211-213>216-231-111100- /O.CON.KABQ.WI.Y.0049.220511T1800Z-220512T0200Z/ Northwest Plateau-Chuska Mountains-West Central Plateau-West Central Mountains-Southwest Mountains-Tusas Mountains Including Chama-Jemez Mountains-Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-Harding County- 735 PM MDT Tue May 10 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY... * WHAT...South-southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of north central, northeast, northwest, and west central New Mexico. * WHEN...From Noon to 8 PM MDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong cross winds on area roadways, including Interstate 40 from Grants to the Arizona border, U.S. Highway 550 in northwest New Mexico, and U.S. Highway 64 in the northern mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and do not drive through a dust storm. && $$ 15
090 WWUS75 KABQ 110947 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 347 AM MDT Wed May 11 2022 NMZ204-207-219-221-223-111830- /O.EXA.KABQ.WI.Y.0049.220511T1800Z-220512T0200Z/ Northwest Highlands-West Central Highlands-Middle Rio Grande Valley including the Albuquerque Metro Area-Sandia and Manzano Mountains including Edgewood-Central Highlands- 347 AM MDT Wed May 11 2022 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 35 mph with gusts up to 50 mph expected. * WHERE...Middle Rio Grande Valley including the Albuquerque Metro Area, Sandia and Manzano Mountains including Edgewood, Northwest Highlands, West Central Highlands, and Central Highlands. * WHEN...From Noon today to 8 PM MDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong cross winds on area roadways. * ADDITIONAL DETAILS...Blowing dust will drop the visibility below 1 mile at times in dust-prone locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ201-202-205-206-208-210-211-213>216-227>231-111830- /O.CON.KABQ.WI.Y.0049.220511T1800Z-220512T0200Z/ Northwest Plateau-Chuska Mountains-West Central Plateau-West Central Mountains-Southwest Mountains-Tusas Mountains Including Chama-Jemez Mountains-Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-Johnson and Bartlett Mesas Including Raton Pass-Far Northeast Highlands-Northeast Highlands- Union County-Harding County- 347 AM MDT Wed May 11 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of northern and western New Mexico. * WHEN...From Noon today to 8 PM MDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong cross winds on area roadways. * ADDITIONAL DETAILS...Blowing dust will drop the visibility below 1 mile at times in dust-prone locations, and well developed smoke plumes will significantly reduce visibility at times downwind of wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 44
866 WWUS75 KABQ 111846 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 1246 PM MDT Wed May 11 2022 NMZ201-202-205-206-208-210-211-213>216-227>231-120200- /O.CON.KABQ.WI.Y.0049.000000T0000Z-220512T0200Z/ Northwest Plateau-Chuska Mountains-West Central Plateau-West Central Mountains-Southwest Mountains-Tusas Mountains Including Chama-Jemez Mountains-Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-Johnson and Bartlett Mesas Including Raton Pass-Far Northeast Highlands-Northeast Highlands- Union County-Harding County- 1246 PM MDT Wed May 11 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...South-southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of north central, northeast, northwest, and west central New Mexico. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong cross winds on area roadways, including Interstate 40 from Grants to the Arizona border, U.S. Highway 550 in northwest New Mexico, and U.S. Highway 64 in the northern mountains. * ADDITIONAL DETAILS...Blowing dust will drop the visibility below 1 mile at times in dust-prone locations, and well developed smoke plumes will significantly reduce visibility at times downwind of wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and do not drive through a dust storm. && $$ NMZ204-207-219-221-223-120200- /O.CON.KABQ.WI.Y.0049.000000T0000Z-220512T0200Z/ Northwest Highlands-West Central Highlands-Middle Rio Grande Valley including the Albuquerque Metro Area-Sandia and Manzano Mountains including Edgewood-Central Highlands- 1246 PM MDT Wed May 11 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 35 mph with gusts up to 50 mph expected. * WHERE...Middle Rio Grande Valley including the Albuquerque Metro Area, Sandia and Manzano Mountains including Edgewood, Northwest Highlands, West Central Highlands, and Central Highlands. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong cross winds on area roadways. * ADDITIONAL DETAILS...Blowing dust will drop the visibility below 1 mile at times in dust-prone locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 11
514 WWUS75 KABQ 120150 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 750 PM MDT Wed May 11 2022 NMZ201-202-204>208-210-211-213>216-219-221-223-227>231-120300- /O.EXP.KABQ.WI.Y.0049.000000T0000Z-220512T0200Z/ Northwest Plateau-Chuska Mountains-Northwest Highlands-West Central Plateau-West Central Mountains-West Central Highlands- Southwest Mountains-Tusas Mountains Including Chama-Jemez Mountains-Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-Middle Rio Grande Valley including the Albuquerque Metro Area-Sandia and Manzano Mountains including Edgewood- Central Highlands-Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County-Harding County- 750 PM MDT Wed May 11 2022 ...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING... Winds will continue to slowly decrease through the evening despite occasional gusts, therefore the Wind Advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at May 10, 11:36 AM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 10, 11:36 AM MDT, 2 hours 44 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1136 AM MDT Tue May 10 2022 .AVIATION... 18Z TAF CYCLE Gusty winds have developed over the area, especially in western NM and this will expand to all other TAF sites within the next hour or two. Peak gusts may briefly hit AWW criteria at KABQ, but given the lower probability of persistent 35+ knots, will simply monitor the risk during the afternoon. A smoke plume is currently traversing the KLVS site, but expect this plume to shift from a SW-NE trajectory to more of a S/SW-N/NE direction fairly soon. As a result, expect the cig (and vis) restrictions to relax. Given the visibility sensor is not reporting, will place AMD NOT SKED in TAF. Isolated storms will be possible from 22Z-02Z south of KTCC and east of KROW, but direct impacts at these sites will be low. Gusty outflows will be possible across Curry and Roosevelt counties. LLWS is possible from 03Z-11Z for KLVS, KTCC and KROW, but hi-res models are a tick below the 30- kt criteria. Opted to forgo mention in TAFs; however, this will be something to monitor as newer models runs become available. DPorter && .PREV DISCUSSION...952 AM MDT Tue May 10 2022... .UPDATE... Have decided to expand the Red Flag Warning into the NMZ101 or the northwest plateau region due to the potential for one to three hours of critical fire weather conditions. While this could be technically below the RFW temporal criteria, it seems prudent to err on the side of caution given the persistent pattern and unseasonably dry fuels. The remainder of the forecast package remains on track. Updated RFW and FWF have been issued. DPorter && .FIRE WEATHER UPDATE... Added the Middle Rio Grande Valley, North Central Mountains, and West Central Plateau to today's Red Flag Warning. Coverage of critical conditions is borderline in each of these zones, but ongoing fires justify greater caution across west central and north central areas. Super Haines is also expected in the Middle Rio Grande Valley's urban corridor late this afternoon and early evening. In addition, locally critical conditions are expected across the Northwest Plateau today. 44 && .PREV DISCUSSION...344 AM MDT Tue May 10 2022... .SYNOPSIS... What a tough weekend for New Mexico with all the high winds, exceptionally dry air, very warm temperatures and an unstable atmosphere led to further growth/spread of the continuing large fires. There will be some changes though as we go through the week. Low level moisture will arrive in southeast NM today and spread north and west. An isolated shower or thunderstorm is possible in the far southeast this afternoon or evening. More widespread showers and thunderstorms will form across the east Wednesday, with storms near the TX border possibly turning severe. Today and Thursday will be breezy to windy, but nothing like recent days. Wind advisories have been issued to today in the northeast and at Gallup. It's a tough call as to whether the higher dewpoints reach the Hermit's Peak/Calf Canyon Fire and the cook's Peak Fire Wednesday. A ridge of high pressure will build in Friday through the weekend with dry and very warm conditions, and not much wind! && .DISCUSSION... SHORT TERM...(TUESDAY THROUGH WEDNESDAY)... Winds will weaken some today as a low pressure system sagging gradually southward along the west coast shifts the polar jetstream mainly north of the Four Corners. However, ample atmospheric mixing in well above normal temperatures (including some near record highs), and a ~989 mb surface low over SE CO, will enable breezy to windy southwest flow to redevelop. The strongest winds should gust up to 50 mph from around Las Vegas to Raton Pass and eastward to Clayton late this afternoon, where we will issue a Wind Advisory with the morning forecast package. The day shift will need to monitor Gallup and Roy for potential expansion of the Wind Advisory to those areas with the mid day NPW update. In addition to the wind, another round of single digit humidities will necessitate another afternoon in the ongoing string of Red Flag Warnings. Winds are forecast to strengthen further areawide on Wednesday as the upper low on the west coast begins to eject northeastward across the Great Basin strengthening the flow aloft over NM. The potential exists for gusts to 50 mph across much of northern and western NM Wednesday afternoon, when another round of near record warmth and fire weather concerns are expected. The upper low on the west coast and a ridge of high pressure over the center of the country will work in consort to draw a moist return flow of low level moisture northward late Tuesday through Wednesday morning. There may be a few thunderstorms as early as late Tuesday afternoon in eastern Roosevelt and Curry Counties, but the better chance for showers and thunderstorms will come Wednesday east of a line from Ruidoso to Capulin when the dryline will become active and begin to march eastward. Dry thunderstorms are expected over the western high plains with a chance for severe thunderstorms closer to NM's eastern border. LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)... Showers and thunderstorms, possibly severe, will depart far eastern NM Wednesday evening. It will dry out Thursday with breezy to windy conditions in the east, creating more critical fire weather concerns. But Friday through early next week will come under the influence of a ridge of high pressure slowly moving in from the west. Dry and very warm weather is expected during this time with not a lot of wind for a change! High temperatures will be mostly above normal. && .FIRE WEATHER... ...THREE MORE DAYS OF CRITICAL FIRE WEATHER CONDITIONS EXPECTED, THEN A BREAK WITH LIGHTER WINDS FRIDAY THROUGH THE WEEKEND... Winds will weaken some today, while remaining breezy to windy, as an upper level low pressure system sags southward along the west coast shifting the jet stream mostly to the north of the Four Corners. Nonetheless a stout surface low over southeast CO and ample atmospheric mixing in near record high temperatures will result in gusts to 50 mph from around Las Vegas to Raton and eastward to Clayton. Will continue the Red Flag Warning along and east of the central mountain chain today, and add the Northwest Highlands where there will be good coverage of critical conditions along and west of the continental divide and there is also at least one ongoing wildfire. Decided to upgrade Wednesday's Fire Weather Watch to a Red Flag Warning, since winds will strengthen that day as the west coast low pressure system begins to eject inland across the Great Basin. Another round of well above normal and near record warmth is also expected with Haines of mostly 6. There will be a dry lightning risk on Wednesday as a moist low level return flow makes it way almost as far west as a Ruidoso to Capulin line. Gusty and dry thunderstorms are expected over the central high plains, with wetter activity and even some severe storms possible in counties closer to the eastern NM border. One more day of critical fire weather conditions is expected mainly along and east of the central mountain chain on Thursday as the upper low ejects northeastward across the Rockies keeping brisk flow aloft over eastern NM, with an accompanying lee side surface trough. Winds will be much weaker on Thursday though with gusts probably peaking near 40 mph across the east. A ridge of high pressure will cross from the west Friday through this weekend with much lighter winds, although still gusty in the afternoons. Humidities will still be bone dry, and high temperatures will remain well above normal. Highs may push records again starting Monday. && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for the following zones... NMZ101>109. Red Flag Warning from 11 AM to 9 PM MDT Wednesday for the following zones... NMZ101>103-105>107-109. Fire Weather Watch from Thursday morning through Thursday evening for the following zones... NMZ103-104-107-108. Wind Advisory until 8 PM MDT this evening for the following zones... NMZ227>230. &&
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:44 PM MDT | Dust Storm Advisory | ABQ | McKinley, Rio Arriba, San Juan | 2 hr |
| May 10, 4:08 AM MDT | Wind Advisory | ABQ | Colfax, Mora, San Miguel, Union | 16 hr |
| May 10, 4:57 AM MDT | Fire Weather Watch | ABQ | Harding, San Miguel, Union | 9 hr |
| May 10, 4:57 AM MDT | Red Flag Warning | ABQ | Bernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more | 40 hr |
| May 10, 2:08 PM MDT | Red Flag Warning | ABQ | Harding, San Miguel, Union | 54 hr |
| May 10, 5:11 PM MDT | Dust Storm Advisory | ABQ | Curry, Quay, Roosevelt | 64 min |
Nearby
Wind Advisories in New Mexico, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.